Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 76, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 11, 2013, 8:56 PM MDT for Catron County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2013, 8:56 PM MDT (02:56 UTC)
- Expired
- Aug 12, 2013, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Catron County, NM
The radar
The Flagstaff radar (KFSX), 220 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2961 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WGUS55 KABQ 120256 FFWABQ NMC003-120600- /O.NEW.KABQ.FF.W.0076.130812T0256Z-130812T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 856 PM MDT SUN AUG 11 2013 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL CATRON COUNTY IN WEST CENTRAL NEW MEXICO * UNTIL MIDNIGHT MDT * AT 848 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A THUNDERSTORM NEAR LUNA...OR ABOUT 14 MILES WEST OF RESERVE. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. RAINFALL AMOUNTS WITH THIS STORM HAVE THE POTENTIAL TO EXCEED 4 INCHES ACROSS THIS AREA. FLASH FLOODING WILL ALSO LIKELY IMPACT DRY BLUE ROAD...HIGHWAY 209...HEAD OF DITCH CAMPGROUND...AND ALL DRAINAGES LEADING INTO THE SAN FRANCISCO RIVER FLOWING UNDER HIGHWAY 180. THIS WILL IMPACT THE WALLOW FIRE BURN SCAR INCLUDING FOREST ROAD 220...TROUT CREEK DRAINAGE...AND AREAS ALONG AND NORTH OF HIGHWAY 180 BETWEEN THE ARIZONA STATE LINE AND JUST WEST OF LUNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS. && LAT...LON 3393 10905 3389 10890 3371 10888 3368 10906 $$ GUYER
2 follow-up statements
417 WGUS75 KABQ 120432 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1032 PM MDT SUN AUG 11 2013 NMC003-120600- /O.CON.KABQ.FF.W.0076.000000T0000Z-130812T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CATRON- 1032 PM MDT SUN AUG 11 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST CENTRAL CATRON COUNTY... AT 1024 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL PRODUCING FLASH FLOODING NEAR LUNA HAS MOVED OUT OF THE AREA. HOWEVER...FLASH FLOODING IS STILL LIKELY ACROSS PORTIONS OF THE REGION AS FLOOD WATERS MOVE DOWNSTREAM. A FEW LOCATIONS THAT MAY STILL EXPERIENCE FLASH FLOODING INCLUDE DRY BLUE ROAD...HEAD OF THE DITCH CAMPGROUND...HIGHWAY 209 WEST OF HIGHWAY 180...AND OTHER DRAINAGES LEADING INTO THE SAN FRANCISCO RIVER. DRAINAGES WITHIN THE WALLOW BURN AREA OF NEW MEXICO MAY ALSO BE IMPACTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO HIGHER GROUND. && LAT...LON 3393 10905 3389 10890 3371 10888 3368 10906 $$ GUYER
356 WGUS75 KABQ 120551 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1151 PM MDT SUN AUG 11 2013 NMC003-120601- /O.EXP.KABQ.FF.W.0076.000000T0000Z-130812T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CATRON- 1151 PM MDT SUN AUG 11 2013 ...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MDT FOR WEST CENTRAL CATRON COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3393 10905 3389 10890 3371 10888 3368 10906 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:43 PM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 11, 5:43 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 543 PM MDT SUN AUG 11 2013 .UPDATE... THE COVERAGE OF SHRA/TSRA TODAY IS SIGNIFICANTLY LESS THAN SATURDAY AND QUITE A DEPARTURE FROM WHAT MODEL GUIDANCE ADVERTISED. HAVE GONE VERY CONSERVATIVE WITH PRECIP AT TAF SITES OVER THE NEXT 24 HRS. ONLY LOCALE WITH ENOUGH CONFIDENCE FOR TEMPO TSRA IS KGUP AS A STORM IS KNOCKING ON THE DOOR. GUIDANCE THRU TONIGHT SHOWS MID LEVEL CLOUDS AND SHRA/TSRA DEVELOPMENT AROUND KSVC AND KTCS SHIFTING NORTH TOWARD KGUP AND KABQ AFT 08Z. WITH LOW CONFIDENCE HAVE ONLY PLACED MID LEVEL CLOUD DECK IN TAFS AND WILL REVISIT ON 06Z ISSUANCE. POTENTIAL FOR LOW CLOUD DEVELOPMENT NOT AS HIGH TONIGHT AS LAST NIGHT FOR THE EAST. DRY AIR SLIDING INTO THE REGION FROM THE WEST TOMORROW IS EXPECTED TO STRONGLY LIMIT CONVECTIVE DEVELOPMENT AGAIN...SO HAVE LEFT OUT ANY MENTION OF VCTS ALL AREAS EXCEPT KLVS. GUYER && .PREV DISCUSSION...310 PM MDT SUN AUG 11 2013... COOL START THE MORNING MAKING FOR A DELAYED START TODAY. PLENTY OF SUNSHINE ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN DURING THE PAST COUPLE OF HOURS AND VISIBLE SATELLITE IMAGERY SHOWING CUMULUS DEVELOPING OVER ALL MOUNTAINS EARLY THIS AFTERNOON. DRIER AIR ALOFT APPARENT ON SATELLITE WATER VAPOR IMAGERY SHOULD PROVIDE THE NECESSARY INGREDIENT TO GET A FEW STRONG STORMS OVER THE WEST LATE THIS AFTERNOON DESPITE RATHER COOL SURFACE TEMPS. NAM12 ALSO SHOWING YET ANOTHER JET MAX NOSING NORTHEASTWARD OVER WRN AND NWRN NM LATE THIS AFTERNOON AND EVENING. THIS FEATURE SHOULD ALLOW FOR STRONG STORM TOP DIVERGENCE AND A FEW LONG-LIVED UPDRAFTS. STEERING FLOW SIMILAR TO SATURDAY WITH VERY WEAK AND VARIABLE FLOW IN THE 700-500MB LAYER AND 50-60KTS BTWN 300-200MB. THIS WILL RESULT IN ANOTHER ROUND OF SLOW THUNDERSTORM PROPAGATION/MOVEMENT. AT ANY RATE...END RESULT SHOULD BE ANOTHER RATHER ACTIVE LATE AFTERNOON OVER THE HIGHER TERRAIN...WITH THE STORMS SPREADING NORTHEASTWARD INTO THE RG VALLEY AND CENTRAL/NE HIGHLANDS DURING THE EVENING. MAIN CHALLENGE TO GET STORMS TO DEVELOP ON OUTFLOW WINDS/BOUNDARIES IN THE LOWER ELEVATIONS OF THE CENTRAL AND WEST WILL BE SURFACE HEATING. CURRENTLY STUCK ON 77F AND SUSPECT THAT LOW TO MID 80S NECESSARY TO GET STORMS TO MAKE IT INTO THE ABQ METRO THIS EVENING. NAM PICKING UP ON A WAVE/WIGGLE IN THE SW FLOW ALOFT OVER SE AZ LATE TONIGHT...MOVING IT NEWD INTO WEST-CENTRAL AND NWRN NM LATE TONIGHT/MONDAY MORNING. THIS SHOULD RESULT IN AT LEAST ISOLATED ACTIVITY THERE THROUGH THE OVERNIGHT HOURS. ANOTHER ACTIVE DAY IN STORE ONCE AGAIN MONDAY AFTERNOON. FOR THE FIRST TIME IN QUITE AWHILE OR AT LEAST SINCE LAST MONSOON SEASON...THE STEERING FLOW BECOMES WLY...AT AROUND 20KTS. SLIGHT DOWNWARD TREND IN CONVECTION EXPECTED FOR THE FAR WEST AND NW TUESDAY BUT MODEL TRENDS CONTINUE WITH IDEA OF LESS OF AN IMPACT FROM THE DRIER AIR ALOFT MOVING IN THE FROM THE WEST. STRONG BACKDOOR FRONT WILL PUSH INTO NE PLAINS TUESDAY AFTERNOON...HELPING TO GET SCATTERED STORMS...POSSIBLY STRONG...FIRING THERE. BACKDOOR FRONT CONTINUES TO PUSH SOUTHWEST AND WEST TUESDAY EVENING...BREAKING THROUGH THE CENTRAL MTN CHAIN CANYONS AFTER SUNSET...LIKELY KEEPING AT LEAST ISOLATED CONVECTION GOING EAST OF THE DIVIDE THROUGH THE NIGHT. THE ACTIVE WEATHER PATTERN CONTINUES WEDNESDAY WITH THE STAGE SET FOR POSSIBLE STRONG TO SEVERE STORMS OVER THE NE HIGHLANDS AND PLAINS. MODERATE TO STRONG NW FLOW ALOFT WILL PROVIDE A FAVORABLE SHEAR PROFILE FOR AT LEAST A FEW SEVERE STORMS WEDNESDAY AFTERNOON AND EVENING. GENERAL TREND OF MOVING THE UPPER HIGH CENTER WEST-NORTHWESTWARD FROM SOUTHERN NM TUESDAY INTO SE AZ BY THURSDAY CONTINUES. DOWNTREND IN CONVECTION IS EXPECTED TOWARD FOR THE LATTER HALF OF THE WORK WEEK AS THE UPPER HIGH WOBBLES OVER SWRN NM. TO WHAT EXTEND REMAINS THE BIG QUESTION AS THE POTENTIAL CONTINUES FOR BACKDOOR FRONTS TO BRING LOW LEVEL MOISTURE SURGES WWD...THROWING A SIGNIFICANT MONKEY WRENCH INTO THE MIX. 33 .FIRE WEATHER... CHANCES FOR WETTING RAIN AND GOOD TO EXCELLENT HUMIDITY RECOVERIES WITH A MIXED-BAG OF VENT RATES WILL BE THE THEME THROUGH MID WEEK BEFORE A DOWNTREND. DESPITE THE INTRUSION OF THE PACIFIC DRY SLOT ACROSS ARIZONA AND INTO WESTERN AND CENTRAL NM...WETTING SHOWERS AND THUNDERSTORMS ARE FIRING ONCE AGAIN THIS AFTERNOON AND WILL CONTINUE WELL INTO THE OVERNIGHT HOURS FAVORING THE CENTRAL MOUNTAIN CHAIN...WESTERN MOUNTAINS AND ADJACENT HIGHLANDS. HUMIDITY RECOVERIES ARE FORECAST TO BE EXCELLENT ACROSS MOST OF THE AREA TONIGHT. NOT MUCH CHANGE FOR MONDAY AS THE UPPER HIGH EXTENDS AN EAST-TO-WEST ORIENTED RIDGE AXIS ACROSS NORTHERN MEXICO AND SOUTHERN NM...WHILE WESTERLIES PREVAIL ACROSS THE NORTHERN TWO-THIRDS OF THE STATE. RECYCLE MODE ON TUESDAY WITH A LITTLE BIT OF DRYING/WARMING AS PRESSURE HEIGHTS INCREASE OVERHEAD AND THE UPPER HIGH EXPANDS NORTHWEST. A BACKDOOR FRONT/OUTFLOW COMBO WILL TRANSPORT MOISTURE WESTWARD TUESDAY NIGHT...TO NEAR THE CONTINENTAL DIVIDE BY EARLY WEDNESDAY. THIS WILL RESULT IN A RECHARGING OF THE MOISTURE ACROSS THE AREA AND ALLOW CHANCES FOR WETTING RAIN TO PERSIST THROUGH THE END OF THE WEEK...FAVORING THE CENTRAL MOUNTAIN CHAIN EASTWARD AS THE FLOW ALOFT TURNS TO THE NORTHWEST. SOME DRYING/WARMING FORECAST ACROSS THE NORTHWEST AS THE UPPER HIGH BUILDS OVER THE BOOTHEEL. RELATIVE HUMIDITIES WILL TREND DOWN LATE WEEK WEST...ESPECIALLY NORTHWEST WITH ONLY FAIR RECOVERIES FORECAST THERE. GOOD TO EXCELLENT VENT RATES ARE EXPECTED BY LATE WEEK THANKS TO THE INCREASED SURFACE HEATING WITH HIGH TEMPERATURES NEAR NORMAL. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 11, 6:00 AM MDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN AUG 11 2013 NMZ501>540-121200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...WHICH COULD LEAD TO ISOLATED INSTANCES OF FLASH FLOODING. RECENT WILD FIRE BURN SCARS WILL CONTINUE TO BE SUSCEPTIBLE TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR LOCALLY HEAVY RAIN...WHICH COULD RESULT IN FLASH FLOODING...IS FORECAST TO INCREASE TUESDAY INTO WEDNESDAY OVER THE NORTHEAST AND ALONG THE CENTRAL MOUNTAIN CHAIN DUE TO A SURFACE FRONT ANTICIPATED TO MOVE INTO THE REGION. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...FLOODING OR ANY SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
In the hours before
Local storm report, Aug 11, 5:57 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HIGH SUST WINDS 3 WNW GALLUP 35.54N 108.78W
08/11/2013 M41 MPH MCKINLEY NM ASOS
KGUP ASOS.
&&
EVENT NUMBER ABQ1301313
AAMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:05 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Aug 12, 12:46 PM MDT | Special Weather Statement | ABQ | Lincoln | 29 min |
| Aug 12, 12:56 PM MDT | Special Weather Statement | ABQ | De Baca | 64 min |
| Aug 12, 1:29 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 12, 1:37 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Aug 12, 1:50 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Aug 12, 2:23 PM MDT | Special Weather Statement | ABQ | 22 min | |
| Aug 12, 2:24 PM MDT | Special Weather Statement | ABQ | 21 min | |
| Aug 12, 2:39 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 36 min |
| Aug 12, 2:50 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 55 min |
| Aug 12, 3:02 PM MDT | Special Weather Statement | ABQ | Socorro | 28 min |
| Aug 12, 3:27 PM MDT | Special Weather Statement | ABQ | Valencia | 33 min |
| Aug 12, 5:29 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 91 min |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.